Virginia, 2004

High Wind in Virginia, September 18, 2004

September 18, 2004 · NWS RNK · 1 event in 1 county or zone

High winds on the backside of the remnants of Hurricane Ivan, downed many trees across Patrick County early in the morning of the 18th. Some of the trees downed were up to 12 inches in diameter.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds on the backside of the remnants of Hurricane Ivan, downed many trees across Patrick County early in the morning of the 18th. Some of the trees downed were up to 12 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 17, 9:15 PM EST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 17, 9:15 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 PM EDT FRI SEP 17 2004

.SHORT TERM (REST OF TONIGHT)...

REMNANTS OF IVAN CONTINUES TO MOVE TO THE EAST TONIGHT AND TMR AT A
FAIRLY NICE PACE.  WITH ONGOING RAIN EXPECTED THRU THE MORNING WILL
MAINTAIN FLOOD WATCH AS IS.  ACCORDING TO THE 18Z ETA/GFS...DRIER
CONDITIONS ARE EXPECTED BY THE AFTN ALONG WITH DECREASING
CLOUDINESS.  PRESSURE RISES AND GRADIENT TONIGHT AND TMR WILL BRING
WINDY CONDITIONS TO HIGHER ELEVATIONS AND BREEZY ELSEWHERE.  WITH
THE GROUND BEING SATURATED...WILL HOIST WIND ADV FOR NW NC MTNS AND
SW VA MTNS (GRAYSON/CARROLL).  GUSTY CONDITIONS UP TO 45 MPH COULD
BRING TREES AND POWER LINES DOWN.  ALSO MADE ADJUSTMENTS THRU SUNDAY
REMOVING ALL MENTION OF PCPN.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 800 PM EDT FRI SEP 17 2004

AVIATION...

BACK EDGE OF REMNANTS OF IVANS RAIN SHIELD MOVING THRU WESTERN
CWA.  MODERATE TO HEAVY RAIN ENTERING SW VA MTNS WHILE SE WV
RAINFALL INTENSITY IS DECLINING.  ETA HAS PCPN NOT MAKING IT PAST
THE MTNS WITH DOWNSLOPING WINDS.  GFS CONTINUES PCPN IN THE EAST
THRU AT LEAST 12Z.  WITH TROPICAL SYSTEM...WILL MAINTAIN RAIN IN THE
TAFS THRU 08Z IN THE EAST AND THRU 11Z IN THE WEST.  LITTLE
COMPROMISE BETWEEN MODELS WITH ENDING PCPN AND REMNANTS OF IVAN IS
MOVING AT A FAIRLY GOOD PACE.  PRESSURE RISES AS REMNANTS MOVES EAST
BRINGING INCREASING WINDS WITH GUSTY CONDITIONS MAINLY ALONG AND
WEST OF THE BLUE RIDGE.  PIR REPORTING MODERATE TO SEVERE
TURBULENCE.  EXPECT WINDY/GUSTY CONDITIONS TO CONTINUE INTO THE
AFTN.  MVFR/IFR VIS/SKY CONDITIONS THRU 07Z THEN INCREASING TO VFR
AS WINDS PICK UP.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 450 PM EDT FRI SEP 17 2004

UPDATE...WILL BE UPDATING THE ENTIRE PACKAGE AT 5 PM TO ACCOUNT
FOR THE CANCELATION OF THE TORNADO WATCH.  HAVE ELECTED TO ALSO
CANCEL THE SECONDE TORNADO WATCH THAT WAS TO EXPIRE AT 8 PM.
BASICALLY...ALL TORNADO WATCHES WILL BE EXPIRED OR CANCELLED AT
5 PM FOR OUR CWA.  HAVE ALSO ELECTED TO DROP THE WIND
ADVISORY/WARNING THAT WAS SET TO EXPIRE AT 6 PM THIS EVENING.
WINDS HAVE DECREASED...ALONG WITH GUSTS...SO FEEL COMFORTABLE
EXPIRING THIS AN HOUR EARLY.  THIS WILL MAKE FOR A NICE UPDATE
PACKAGE HERE SHORTLY.

OTHER TWEAKS INCLUDED AN ADJUSTMENT TO POPS FOR SATURDAY.  IT WOULD
APPEAR THAT THE REMNANTS OF IVAN WILL MOVE EASTWARD FASTER THAT
PREVIOUS THINKING.  HAVE THUS LOWERED POPS FOR TOMORROW AFTERNOON
AND EVENING...AND HAVE REMOVED THEM FOR SUNDAY.  UPDATES WILL BE OUT
AT 5 PM...ALONG WITH ALL CANCELLATION MESSAGES.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 140 PM EDT FRI SEP 17 2004

SHORT TERM (TONIGHT)...

VERY BUSY AROUND THE OFFICE THIS AFTERNOON.  REMNANTS OF IVAN
FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST
TONIGHT.  EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP
OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS.  EASTERN ZONES
HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING.  FOR
TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES
DOWN.  CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF
OVERNIGHT.  WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE
DROPOFF TO TOMORROW MORNINGS LOWS.  WINDS SHOULD NOT BE AS STRONG
TONIGHT AS THEY WERE TODAY.

LONG TERM (SATURDAY THROUGH FRIDAY)...

IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN
SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY
LATE SATURDAY EVENING.  SHOULD SEE RAINFALL THROUGH THE EARLY
AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS.
HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES.  ONCE IVAN MOVES
SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN
ALOFT AND AT THE SURFACE.  THIS IS WHAT SHOULD STEAR IVAN
SOUTHWARD.  HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE
MIDDLE TO END OF THE WEEK.  WILL SEE A DEFINITE DECREASE IN RAIN
CHANCES THIS WEEK.  PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY
THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY
IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA.

AVIATION...

RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE
EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND
OVERNIGHT.  EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE
PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE
MORNING HOURS ON SATURDAY.
&&

NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
NC...WIND ADVISORY FOR NCZ001-002-018 THROUGH SATURDAY MORNING.

VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
VA...WIND ADVISORY FOR VAZ015-016 THROUGH SATURDAY MORNING.

WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.

&&

SHORT TERM (UPDATE)...RCS
Hazardous weather outlook, Sep 17, 4:00 PM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT FRI SEP 17 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
500 PM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH REMAINS IN EFFECT UNTIL NOON SATURDAY. AN ADDITIONAL
ONE TO THREE INCHES OF RAIN IS EXPECTED OVERNIGHT. THIS AMOUNT OF
RAIN MAY CAUSE SMALL STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS.

FOR THE LATEST WARNINGS AND ANY ADDITIONAL WEATHER
INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED TO RAINFALL AMOUNTS AND FLOODING REPORTS.

AMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Patrick

When
September 18, 12:25 AM EST
Where
Patrick forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422252.